To the Editor.
—The excellent article by Ling et al, "Side Effects of Corticosteroid Therapy: Psychiatric Asspects" (Archives 1981;38:471-477) was marred only by their failure to mentions the possible exacerbation of steroid psychosis by tricyclic antidepressants. Hall et al1,2 described a series of four patients with steroid psychosis who were treated with tricyclic antidepressants; all four patients showed a deterioration in their mental status. All patients responded rapidly to the withdrawal of the antidepressant treatment and treatment with phenothiazines. Due to the small sample one cannot draw definitive conclusions, but physicians need to consider the possibility that tricyclic antidepressants may have a detrimental effect on the clinical course of patients with steroid psychosis.
Dietch JT. Steroid Psychosis and Tricyclic Antidepressants. Arch Gen Psychiatry. 1982;39(2):236. doi:10.1001/archpsyc.1982.04290020085019